Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Aberdeen, SD

May 3, 2003Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 3, 2003, 2:16 PM MDT for Dewey County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 2:16 PM MDT (20:16 UTC)
Expired
May 3, 2003, 3:00 PM MDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Dewey County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 032016
SVRABR
SDC041-032100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
216 PM MDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN SOUTH DAKOTA

* UNTIL 300 PM MDT

* AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ZIEBACH COUNTY...OR ABOUT 13 MILES SOUTH
  OF EAGLE BUTTE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL DEWEY COUNTY THROUGH 230 PM MDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL. 
TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4488 10115 4472 10115 4496 10067 4519 10107

$$
JCB/NDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:47 AM MDT, 11 hours 29 minutes earlier.

Area forecast discussion, May 3, 2:47 AM MDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT SAT MAY 3 2003

.SHORT TERM...
MODELS ARE SIMILAR IN HANDLING CURRENT SITUATION.  WILL BLEND ETA
AND AVN WHERE THERE IS DIFFERENCE.  CURRENT WSR-88D SHOWS WEAK AREAS
OF CONVECTION STARTING IN SOUTHCENTRAL SOUTH DAKOTA AND NORTHERN
NEBRASKA.  THESE CELLS APPEAR TO BE FORMING ON THE NOSE OF THE LOW
LEVEL JET.  MODEL TIME HEIGHT CROSS SECTIONS SUGGEST THAT MOISTURE
IS NOT ABUNDANT SO DO NOT EXPECT THESE TO AMOUNT TO MORE THAN
ISOLATED/SCATTERED SHOWERS OR THUNDERSTORMS EARLY TODAY.  THIS
AFTERNOON MOISTURE CONTINUES TO PUSH INTO THE AREA.  AT KPIR AT THIS
TIME ETA MODEL PROG SOUNDINGS SHOW .60 PRECIPITABLE WATER AND A -2
LIFTED INDEX.  ABERDEEN IS DRIER WITH .42 PW AND +2 LI.  BY THIS
AFTERNOON PIERRE SHOWS .90 PW -6 LI AND CAPE VALUES AROUND
1400J/KG.  ABERDEEN COMES UP TO .87 PW AND -2 LI WITH 500J/KG CAPE.
WILL MENTION THUNDERSTORMS EARLY TODAY AND AGAIN THIS AFTERNOON.
TONIGHT THE LOW LEVEL JET GETS COOKING WITH VALUES NEAR 50 KNOTS
ALONG THE EAST SIDE OF THE STATE.  PIERRE TONIGHT WILL SEE PW VALUES
JUST OVER ONE INCH.  EXPECT THIS TO TURN TO A WIDESPREAD RAIN EVENT
TONIGHT AND TO CONTINUE INTO MONDAY NIGHT AS UPPER LOW STACKS
VERTICALLY WITH SURFACE LOW AND IS VERY SLOW TO LEAVE THIS AREA.
TEMPERATURES BLENDED WELL WITH MOS AND GOING GRIDS.

.EXTENDED...TUESDAY THROUGH FRIDAY
AS LOW PRESSURE SHOVES OFF TO THE EAST...A WEAK AREA OF HIGH
PRESSURE BUILDS INTO THE NRN PLAINS TUESDAY. FOR THE REMAINDER OF
THE EXT...WILL HAVE A TROUGH RESIDE OVER THE WRN CONUS. THIS WILL
KEEP THE NRN PLAINS UNDER A SW FLOW ALOFT...WITH A SERIES OF S/WVS
PUSHING THROUGH THE AREA WED THROUGH FRI. THE FIRST WAVE MOVES
THROUGH WED...WITH THE POSSIBILITY OF PRECIP. MDLS SOUNDING SHOW A
WELL-MOISTENED COLUMN...BUT BEST LIFT LOOKS TO REMAIN OUT WEST. WILL
THUS GO WITH SOME CLOUDS FOR NOW. ON THU...A STRONGER WAVE MOVES
OVER THE REGION...WITH THE SFC LOW CENTERED OVER WRN KS/ERN CO. WILL
GET SOUTHERLY FLOW AHEAD OF THE SYSTEM WITH SOME WAA. MDL SOUNDINGS
SHOWING SOME INSTABILITY FOR THU AFTERNOON INTO THE OVERNIGHT...SO
HAVE ADDED -TRW TO THOSE TIME PERIODS. AS FOR FRI...STILL LOOKS FOR
CHANCE OF SHOWERS FRI NIGHT WITH NEXT WAVE PUSHING INTO THE REGION.
HAVE LEFT TEMPS CLOSE TO PREVIOUS FCST...WITH THE EXCEPTION OF
WARMING THE MAX TEMPS FOR THU AND FRI WITH THE SOUTHERLY FLOW.

.ABR...NONE.
KEEFE/ALBRECHT
Hazardous weather outlook, May 3, 4:26 AM MDT, 9 hours 50 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN
SHOWERS TODAY AND TONIGHT.  THESE STORMS WILL LIKELY PRODUCE STRONG
WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A
SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:20 PM MDTSevere Thunderstorm WarningABRDewey40 min
May 3, 2:58 PM MDTSevere Thunderstorm WarningABRDewey62 min
May 3, 3:59 PM MDTSevere Thunderstorm WarningABRDewey61 min
May 3, 4:32 PM MDTSevere Thunderstorm WarningABRStanley28 min
May 3, 5:02 PM MDTSevere Thunderstorm WarningABRDewey, Stanley43 min
May 3, 5:43 PM MDTSevere Thunderstorm WarningABRDewey47 min
May 3, 5:47 PM MDTFlash Flood WarningABRDewey3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.